Adverse drug reaction monitoring of ciprofloxacin in pediatric practice.
Indian Pediatr. 1992 Feb;29(2):181-8. PMID: 1592498
Department of Pharmacology, Seth G.S. Medical College, Parel, Bombay.
Ciprofloxacin, a fluoroquinolone antibacterial agent, is not recommended in pediatric population on account of its possible adverse effect on growing cartilage. It is being commonly used for treatment of variety of infections in children in our country and very little information is available on the risks involved in its use. A questionnaire was sent to 750 pediatricians in the last week of November 1990, to retrospectively judge over the previous 2 month period the extent of its use and identify the adverse drug reactions (ADRs). One hundred and fifty-four pediatricians replied, of which 147 had prescribed ciprofloxacin in a total of 3341 patients under 18 years of age, enteric fever being the commonest indication for its use. One hundred and fifty-nine ADRs were reported in 104 (3.1%) patients. They were: gastrointestinal in 50% of these 104 patients, CNS in 23%, skin and allergic in 19.1%, musculoskeletal in 8.6%, hematological in 3.8%, CVS in 2.9% and nephrological in 0.9% cases. Of 159 ADRs, 8 (5%) were severe, 76 (47.8%) were moderate and 75 (47.2%) were mild. Therapy needed discontinuation in only 9 (0.3%) patients. Two new ADRs were identified, viz., sudden death after intravenous ciprofloxacin and sinus nodal arrest causing bradycardia.